|Full Text + Links|
|PDF (377 K)|
Cardiotoxicity and late onset seizures with citalopram overdose*1
Kristin M. Engebretsen PharmD, *,
Carson R. Harris MD*
and James E. Wood MD
* Clinical Toxicology Service, Emergency Medicine Department, Regions Hospital, St. Paul, Minnesota, USA
Emergency Medicine Department, Regions Hospital, St. Paul, Minnesota, USA
Received 21 March 2002; revised 23 October 2002; accepted 21 November 2002. ; Available online 29 July 2003.
Kristin M. Engebretsen PharmD, *, Carson R. Harris MD* and James E. Wood MD
A 31-year-old man ingested 400 mg of citalopram (Celexa®) after an argument with his parents and girlfriend 13 h before presentation. Paramedics witnessed the patient having a generalized clonic seizure. The electrocardiogram (EKG) revealed a wide QRS complex, prolongation of the QTc interval, and left bundle branch pattern. He was treated with sodium bicarbonate with resolution of these changes. The patient was continued on a sodium bicarbonate infusion and demonstrated no further EKG abnormalities. Sodium bicarbonate should be considered as a treatment modality in patients with EKG abnormalities of prolongation of QRS or QTc interval after citalopram overdose.
Author Keywords: citalopram overdose; electrocardiogram; QRS
complex; QTc interval; sodium bicarbonate
*1 Selected Topics: Toxicology is coordinated by Kenneth Kulig, , of Denver, Colorado
Volume 25, Issue 2 , August 2003, Pages 163-166
Send feedback to ScienceDirect